Texas, 2022

Damaging Winds in Texas, July 5, 2022

July 5, 2022 · NWS LUB · 2 events in 2 counties and zones

A third consecutive afternoon of very hot temperatures allowed isolated thunderstorms to develop across the region under a monsoonal fetch of mid-level moisture. A relatively dry sub-cloud layer allowed a couple of these storms to produce severe downburst winds in Lubbock (Lubbock County) and near Turkey (Hall County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A third consecutive afternoon of very hot temperatures allowed isolated thunderstorms to develop across the region under a monsoonal fetch of mid-level moisture. A relatively dry sub-cloud layer allowed a couple of these storms to produce severe downburst winds in Lubbock (Lubbock County) and near Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 5, 1:14 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 5, 1:14 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
214 PM CDT Tue Jul 5 2022

.SHORT TERM...
18Z upper air analysis depicts an expansive 592 dam anticyclone
centered over the Deep South, with the CWA along its western
periphery. The entrance region to the high-level jet streak rotating
over the north-central Great Plains was positioned over the Four
Corners, with the corresponding fetch of monsoonal moisture
advecting poleward. At the surface, no well-defined boundaries are
present across the CWA with the exception of a diffuse trough
located along the edge of the Mescalero Escarpment, which is
extending northward to a weak cyclone near the northeastern Rocky
Mountain Piedmont and the CO/KS/NE tri-state area. Surface flow will
gradually back to the south by mid-afternoon beneath an uncapped
thermodynamic profile. Barotropy increases with eastward extent
across the Caprock into the Rolling Plains, with similar vertical
thermodynamic profiles compared to previous days and convective
temperatures will be reached once again this afternoon. This will
result in the development of scattered, tropical-like showers and
thunderstorms across the South Plains and extreme southwestern TX
PH, particularly west of the I-27/HWY-87 corridors while becoming
widely-scattered to more-isolated towards the edge of the Caprock.
The combination of high precipitable water (PWAT) content and weak
cloud-layer shear will facilitate the formation of water-loaded,
pulsating updrafts with single-cells and a few multi-cellular
clusters developing this afternoon with movement governed by cold
pool propagation. Not everyone across the South Plains will see
rain; however, the high PWATs (i.e. 1.30-1.40"+ as per GOES-East
Total Blended PWAT imagery and recent mesoscale analysis) will
result in a few downpours which may result in highly localized
flooding (e.g. the Muleshoe Wildlife Refuge observed 1.87" of rain
yesterday). Furthermore, the well-mixed sub-cloud layer will also
promote the potential for a rogue STG-SVR convective wind gust or
two, though identifying and determining which storm produces such
caliber of gusts remains nebulous. Convection will wane in coverage
towards 06/05Z area-wide with mild temperatures and diminishing
winds overnight. Similar ambient weather conditions are expected
once again tomorrow, with highs ranging from the upper 90s to low
100s across the Caprock and Rolling Plains, respectively, with the
potential for tropical-like showers and thunderstorms developing
during the afternoon hours across the South Plains.

.LONG TERM...
The upper ridge across much of the southern CONUS will continue to
be sprawling by the end of the week and will expand farther west.
The result will be warming temperatures and continued chances for
daily showers and thunderstorms. As the ridge expands west,
thickness values will increase each afternoon resulting in a slight
increase in temperatures. By the end of the week, mid level moisture
will be trapped within the ridge possibly extending precipitation
chances this weekend beyond the normal diurnal monsoon like
convection. A general weakness in the height fields aloft will
emerge late this week also adding to the potential for short-lived
convection. The upper ridge will position itself in the vicinity of
the 4-corners/southwestern CONUS early next week and will amplify.
The position of the ridge to the west of the area may allow for a
little reprieve from temperatures around Monday and Tuesday but may
also boost chances of northwest flow storms.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

09/01
Hazardous weather outlook, Jul 5, 9:47 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1047 AM CDT Tue Jul 5 2022

TXZ021>044-061600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1047 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Tropical showers and thunderstorms are expected to develop across
the South Plains and southwestern Texas Panhandle this afternoon and
evening. Isolated, strong wind gusts in excess of 50 mph will be
possible in addition to downpours which may result in highly
localized flooding events. The severe weather potential is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low chances for shower and thunderstorms will continue mainly for
the western South Plains and far southwestern Panhandle each
afternoon and evening Wednesday through Friday. Severe weather is not
currently expected, but localized heavy rainfall and gusty winds
will be possible. Shower and thunderstorm chances will return Monday
across the South Plains region.

In the hours before

Special weather statement, Jul 5, 2:18 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Lubbock TX
318 PM CDT Tue Jul 5 2022

TXZ033-039-052045-
Cochran TX-Yoakum TX-
318 PM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of southern Cochran and
northwestern Yoakum Counties through 345 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Plains, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Cochran
and northwestern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3357 10293 3354 10260 3353 10260 3318 10287
      3324 10303
TIME...MOT...LOC 2018Z 205DEG 24KT 3340 10284

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MRC
Special weather statement, Jul 5, 2:45 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Lubbock TX
345 PM CDT Tue Jul 5 2022

TXZ033-052115-
Cochran TX-
345 PM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of western Cochran
County through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking several strong
thunderstorms over western Cochran County, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morton, Bledsoe and Lehman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3382 10305 3382 10266 3339 10294 3339 10306
TIME...MOT...LOC 2044Z 205DEG 24KT 3360 10299

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MRC
Special weather statement, Jul 5, 3:01 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Lubbock TX
401 PM CDT Tue Jul 5 2022

TXZ035-052130-
Lubbock TX-
401 PM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of central Lubbock
County through 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lubbock, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lubbock, Idalou, Lubbock International Airport, Texas Tech
University, Downtown Lubbock, Lubbock South Plains Mall, New Deal and
Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3345 10177 3348 10198 3380 10195 3374 10164
TIME...MOT...LOC 2101Z 192DEG 17KT 3354 10186

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MRC

The radar

The Lubbock radar (KLBB), 15 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
July 5, 3:05 PM CST
Where
Lubbock County, 3.9 mi SSW of Lubbock
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
33.528, -101.876

A wind gust of 63 mph was measured at the National Weather Service Weather Forecast Office in Lubbock.

Thunderstorm Wind, Hall

When
July 5, 6:44 PM CST
Where
Hall County, 2 mi WSW of Turkey
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.389, -100.912

A Texas Tech University West Texas mesonet site near Turkey measured a severe wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026894, 1026893.